Catalog Home Page

Drug-induced peripheral neuropathies

Argov, Z. and Mastaglia, F.L. (1979) Drug-induced peripheral neuropathies. British Medical Journal, 1 (6164). pp. 663-666.

PDF - Published Version
Download (901kB)
Link to Open Access version:
*No subscription required


Review of the various drugs in current clinical use showed that over 50 of them may cause a purely sensory or mixed sensorimotor neuropathy. These include antimicrobials, such as isoniazid, ethambutol, ethionamide, nitrofurantoin, and metronidazole; antineoplastic agents, particularly vinca alkaloids; cardiovascular drugs, such as perhexiline and hydrallazine; hypnotics and psychotropics, notable methaqualone; antirheumatics, such as gold, indomethacin, and chloroquine; anticonvulsants, particularly phenytoin; and other drugs, including disulfiram, calcium carbimide, and dapsone. Patients receiving drug treatment who complain of paraesthesie, pain, muscle cramps, or other abnormal sensations and those without symptoms who are receiving drugs that are known or suspected to be neurotoxic should undergo neurological examination and studies of motor and sensory nerve conduction. This will allow the incidence of drug-induced peripheral neuropathy to be determined more precisely.

Publication Type: Journal Article
Publisher: BMJ Group
Copyright: 1979 BMJ Publishing Group Ltd.
Item Control Page Item Control Page


Downloads per month over past year